Alert archive / Montana / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 42, NWS Great Falls, MT

July 16, 2011Fergus County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 16, 2011, 5:40 PM MDT for Fergus County, Montana. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2011, 5:40 PM MDT (23:40 UTC)
Expired
Jul 16, 2011, 6:15 PM MDT
In force
35 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon

County Fergus County, MT

The radar

The Glasgow radar (KGGW), 166 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 11.7 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2011-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2011-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2068 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

883 
WUUS55 KTFX 162340
SVRTFX
MTC027-170030-
/O.NEW.KTFX.SV.W.0042.110716T2340Z-110717T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
540 PM MDT SAT JUL 16 2011

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN FERGUS COUNTY IN CENTRAL MONTANA...

* UNTIL 630 PM MDT

* AT 538 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 19 MILES NORTHEAST OF ROY...MOVING NORTHEAST AT
  15 MPH.

* THE SEVERE THUNDERSTORM WILL GENERALLY REMAIN OVER RURAL AREAS OF
  NORTHEASTERN FERGUS COUNTY.

HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4747 10875 4758 10895 4771 10881 4768 10877
      4765 10877 4765 10872 4763 10867 4763 10852
      4761 10848 4762 10845 4759 10839
TIME...MOT...LOC 2339Z 208DEG 15KT 4759 10878

$$

NL
1 follow-up statement
981 
WWUS55 KTFX 170015
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
615 PM MDT SAT JUL 16 2011

MTC027-170025-
/O.CAN.KTFX.SV.W.0042.000000T0000Z-110717T0030Z/
FERGUS MT-
615 PM MDT SAT JUL 16 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FERGUS COUNTY IS
CANCELLED...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING HAD EXITED THE WARNED AREA...THUS THE
WARNING HAS BEEN CANCELLED.

LAT...LON 4747 10875 4758 10895 4771 10881 4768 10877
      4765 10877 4765 10872 4763 10867 4763 10852
      4761 10848 4762 10845 4759 10839
TIME...MOT...LOC 0015Z 208DEG 15KT 4772 10868

$$

NL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 5:35 PM MDT, 5 minutes earlier.

Area forecast discussion, Jul 16, 5:35 PM MDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
535 PM MDT SAT JUL 16 2011

...UPDATE TO AVIATION...

.DISCUSSION...

TONIGHT THROUGH MONDAY...SHOWERS AND THUNDERSTORMS WILL CONTINUE
TO DEVELOP THIS AFTERNOON AND EVENING AS MOIST AND UNSTABLE
SOUTHWEST FLOW REMAINS OVER THE AREA. BY SUNDAY MORNING...THERE
MAY BE A FEW LINGERING SHOWERS ACROSS THE HI-LINE...THEN HIGH
PRESSURE WILL BRING CLEARING SKIES AND WARMING TEMPERATURES FROM
SOUTH TO NORTH. HOT AND DRY CONDITIONS ARE IN STORE FOR SUNDAY AND
MONDAY WITH HIGHS GENERALLY IN THE 90S ACROSS THE AREA. WINDS WILL
ALSO BE LIGHT. SOME PLACES MAY EVEN REACH THE TRIPLE DIGITS ON
MONDAY...ESPECIALLY IN THE NORTHERN PART OF THE FORECAST AREA OVER
THE PLAINS. MLS

MONDAY NIGHT THROUGH SATURDAY NIGHT...STRONG UPPER LEVEL RIDGE
BRINGING THE HOT AND DRY CONDITIONS ON MON WILL LINGER OVER OUR
REGION INTO TUES AFTN KEEPING TEMPERATURES IN THE UPPER 80S TO LOW
90S.  BUT RELIEF WILL FOLLOW IN SHORT ORDER AS FIRST OF TWO PACIFIC
SHORTWAVE TROFS ARRIVES TUES EVE...BRINGING ISOLATED THUNDERSTORMS
AND COOLER TEMPS. EXTENDED PERIOD FORECAST MODELS ARE IN DECENT
AGREEMENT THAT THIS FIRST SYSTEM WILL MOVE DOWNSTREAM QUICKLY...
MARKEDLY WEAKENING THE UPPER RIDGE AND ALLOWING COOLER AND MOSTLY
DRY PACIFIC AIRMASS TO SETTLE ACROSS CENTRAL AND SOUTHWEST MONTANA.
THE COOLER THAN NORMAL CONDITIONS WILL BE REINFORCED BY THE PASSAGE
OF THE SECOND SHORTWAVE LATE THURS INTO FRI. BUT MODELS ARE NOT IN
GOOD SYNC ON THE TIMING OR PATH OF THIS SYSTEM.  THE GFS TAKES THE
TROF INTO ERN MT BY FRI MORNING AND SETS UP A MOIST NORTHWEST FLOW
PATTERN OVER THE HI-LINE AND CENTRAL MT...WHILE THE EUROPEAN MODEL
LIFTS THE TROF INTO SOUTHWEST CANADA ON FRI PUTTING THE REGION INTO
WELL-DEFINED DRY SOUTHWEST FLOW.  CONFIDENCE IS LOW THAT EITHER
MODEL HAS A GOOD HANDLE ON THE SITUATION THIS FAR OUT...WILL WAIT
FOR SUCCEEDING MODEL RUNS TO FIND A MORE CONSISTENT ANSWER.  THUS
FORECAST DETAILS FOR OUR AREA ARE A COMPROMISE BETWEEN THE TWO
SOLUTIONS...WITH GENERALLY QUIET WEATHER CONDITIONS ON FRI AND
SAT...EXCEPT FOR A SLIGHT CHANCE OF AFTN THUNDERSTORMS OVER THE
ROCKY MTN FRONT.  TEMPS WILL REMAIN ABOUT 5 TO 8 DEGREES BELOW
NORMAL INTO THE WEEKEND.   WARANAUSKAS

&&

.AVIATION...
UPDATED 2335Z.
VFR CONDITIONS WILL PREVAIL FOR THE NEXT 24 HOURS. SCATTERED SHOWERS
AND THUNDERSTORMS WILL SLOWLY MOVE ACROSS MUCH OF THE AREA OVER THE
NEXT FEW HOURS BEFORE DISSIPATING AFTER SUNSET. CB GROUPS IN TAFS
WITHOUT ANY MENTION OF TS REPRESENT A LOWER CONFIDENCE OF A VCTS OR
TS AFFECTING METARS. MVFR AND IFR CONDITIONS WILL BE POSSIBLE IN OR
NEAR THUNDERSTORMS. DRYING AND WARMING CONDITIONS ARE EXPECTED FOR
SUNDAY WITH A SIGNIFICANTLY REDUCED CHANCE FOR SHOWERS AND
THUNDERSTORMS. SUK

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  55  91  59  97 /  40  10  10  10
CTB  53  86  55  93 /  60  20  10  10
HLN  55  93  59  97 /  40  10  10  10
BZN  51  92  55  94 /  20  10  10  10
WEY  40  80  44  79 /  10  10  10  30
DLN  49  87  53  91 /  20  10  10  10
HVR  57  91  62  99 /  50  10  10  10
LWT  54  90  59  93 /  20  10  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...
LONG TERM...
AVIATION...

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 16, 5:53 AM MDT, 11 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
553 AM MDT SAT JUL 16 2011

MTZ008>015-044>055-171200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
553 AM MDT SAT JUL 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGH EARLY
EVENING. SOME STORMS MAY BECOME STRONG WITH GUSTY WINDS...SMALL
HAIL...AND BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY TIMELY REPORTS OF ANY HAIL...GUSTY
OR DAMAGING WINDS OR FLASH FLOODING TO THE NATIONAL WEATHER SERVICE
OFFICE IN GREAT FALLS.

In the hours before

Special weather statement, Jul 16, 2:10 PM MDT, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
210 PM MDT SAT JUL 16 2011

MTZ013-047-051-162100-
BLAINE MT-CHOUTEAU MT-FERGUS MT-
210 PM MDT SAT JUL 16 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FERGUS...EASTERN
CHOUTEAU AND SOUTHWESTERN BLAINE COUNTIES UNTIL 300 PM MDT...

AT 159 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES NORTHEAST OF DENTON...OR 31 MILES
NORTHWEST OF LEWISTOWN...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
   SUFFOLK...
   WINIFRED...

LAT...LON 4802 10928 4751 10875 4734 10962 4760 10986
TIME...MOT...LOC 2010Z 236DEG 25KT 4751 10960
Local storm report, Jul 16, 3:37 PM MDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
337 PM MDT SAT JUL 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             17 NE WINIFRED          47.70N 109.08W
07/16/2011  E1.00 INCH       FERGUS             MT   TRAINED SPOTTER

            ALSO REPORTED A HALF-INCH OF RAIN IN A HALF-HOUR

&&

BLANK
Local storm report, Jul 16, 4:08 PM MDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
408 PM MDT SAT JUL 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     TSTM WND GST     2 ESE GEYSER            47.26N 110.45W
07/15/2011  M65 MPH          JUDITH BASIN       MT   DEPT OF HIGHWAYS

&&

BLANK
Local storm report, Jul 16, 4:57 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
457 PM MDT SAT JUL 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             5 WNW WINIFRED          47.59N 109.48W
07/16/2011  M1.00 INCH       FERGUS             MT   TRAINED SPOTTER

            DIME AND QUARTER SIZED HAIL. 0.3 TO 0.4 INCHES OF
            RAINFALL ESTIMATED.

&&

NJL

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 2:10 PM MDTSpecial Weather StatementTFXFergus50 min
Jul 16, 2:23 PM MDTSevere Thunderstorm WarningTFXBlaine, Fergus52 min
Jul 16, 3:15 PM MDTSevere Thunderstorm WarningTFXBlaine, Fergus15 min

Nearby

Severe Thunderstorm Warnings in Montana, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.